Alert archive / Texas / Rip Current Statements in 2020

Rip Current Statement 49, NWS Houston/Galveston, TX

November 8, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this rip current statement at Nov 8, 2020, 11:10 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2020, 11:10 AM CST (17:10 UTC)
Expired
Nov 8, 2020, 8:00 PM CST
In force
9 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WHUS44 KHGX 081710
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1110 AM CST Sun Nov 8 2020

TXZ436>438-090115-
/O.NEW.KHGX.RP.S.0049.201108T1710Z-201109T0200Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
1110 AM CST Sun Nov 8 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this rip current statement went out at Nov 8, 5:37 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Nov 8, 5:37 AM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
537 AM CST Sun Nov 8 2020

.NEAR TERM...
Have expanded the dense fog advisory north and northeast.
&&

AVIATION...

Patchy fog developed overnight with visibilities dropping down below
a quarter of a mile in spots. LBX has experienced the worst of the
fog so far this morning with LIFR conditions being experienced for
the past several hours. Generally MVFR to IFR conditions being seen
elsewhere across the area either due to CIGs of around 500 to 1000ft
or reduced visibility due to fog. There should be rapid improvement
by midmorning as the sun helps dissipate the fog and low stratus.
Then expect VFR conditions with light southeasterly flow across the
area during the day today. However, fog and low stratus again look
likely tonight bringing a return to the IFR to MVFR conditions.

Fowler

&&

.SHORT TERM [Through Monday]...

Clear skies, light winds, low dew point depressions led to areas of
dense fog overnight last night requiring a dense fog advisory for
the southern and western counties. This fog should dissipate rather
quickly after sunrise this morning. The upper level low that has
been over the area the past couple of days will be sheared apart
through the day today between a ridge to the northeast and a large
trough digging down into the Four Corners region. There will be some
mid level ridging building in over the area this afternoon in the
wake of the upper level low, so the rising heights will allow for
afternoon temperatures to climb into the low to mid 80s across the
central and western portions of the region. Tonight into Monday will
be pretty much a repeat as patchy fog develops giving way to a
mostly sunny day with highs in the low to mid 80s.

Fowler

&&

.LONG TERM [Monday Night Through Sunday]...
TS Eta should start off this period over the Florida Keys drifting
slowly westward with a large upper trough moving through
Colorado/Kansas and a trailing Pacific cold front over West Texas.
As the trough moves east the front should sweep into SETX
afternoon and slow possibly stalling near the coast. Showers will
be possible along and ahead of the cold front but give the warm
profile aloft and strong inversion not expecting much in the way
of coverage so have kept POPs low. Eta is forecast to move
northeast and surface ridging introduces drier air into SETX
Wednesday and Thursday. A second upper trough swings through
AZ/NM Friday night and this should set the stage for
easterly/northeasterly flow to becoming southeast and south Friday
into Saturday. So warmer and more humid until the next Pacific cold
front arrives Sunday. This one has a more vigorous upper level
trough and stronger CAA with deep NW flow aloft Sunday.
Temperatures should bottom out Monday night the 16th. But since it
is Pacific in origin it won't be 'cold'.

Much of this week the temperatures will be above normal but not
into record territory.

&&

.MARINE...
Persistent long period swells will be an issue this week. Already
8-10 second period swells were spreading through the area and with
Eta forecast to pop back out into the Southeastern Gulf will be
looking for this generation source to continue as well as the
local wind field across the Upper Texas Coastal waters to further
compound this issue. Have extended the SCEC through noon but it
will still be borderline over the 20-60nm waters into Monday
afternoon. Winds though across the area should be a little
lighter more in the 5-15kt range this week. Guidance indicating
that some longer period swells arrive Wednesday and this seems
reasonable but have nudge up the forecast through Friday as Eta
may linger.

Next weekend the onshore flow strengthens ahead of the cold front.
Winds of 15 to 20 knots look possible Friday night and again
Saturday night.

Tides are running around 1 to 1.5 feet above normal and will be
looking for rip currents to strengthen this week and possibly some
minor beach flooding Tuesday-Thursday.
45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  80  65  81  69  80 /   0   0   0  10  40
Houston (IAH)          80  68  83  67  81 /   0   0  10   0  20
Galveston (GLS)        75  70  76  71  76 /  10   0  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Dense Fog Advisory until 9 AM CST this morning for the following
     zones: Austin...Coastal Brazoria...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort Bend...Inland
     Brazoria...Inland Jackson...Inland Matagorda...Matagorda
     Islands...Waller...Washington...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until noon CST today for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

SHORT TERM...Fowler
LONG TERM...45

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 12:47 AM CSTDense Fog AdvisoryHGXAustin, Brazoria, Burleson, Chambers, Colorado, Fort Bend and 10 more8 hr
Nov 8, 9:08 AM CSTDense Fog AdvisoryHGXAustin, Brazos, Burleson, Colorado, Waller, Washington and 1 more52 min

Nearby

Rip Current Statements in Texas, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.